Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 55, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 29, 2010, 2:00 AM MDT for Billings County, McKenzie County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2010, 2:00 AM MDT (08:00 UTC)
- Expired
- May 29, 2010, 3:00 AM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Billings County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 9:44 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3956 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:46 PM MDT, 11 hours 14 minutes earlier.
Area forecast discussion, May 28, 2:46 PM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 346 PM CDT FRI MAY 28 2010 .SYNOPSIS...SURFACE LOW PRESSURE IN WESTERN NORTH DAKOTA EXTENDING SOUTHWEST INTO CENTRAL ROCKIES. STATIONARY FRONT EXTENDS EAST THROUGH NORTH DAKOTA LOW TO BETWEEN FARGO AND GRAND FORKS...AND EXTENDING SOUTHWEST TO CENTRAL ROCKIES UTAH LOW. DRY LINE IN CENTRAL HIGH PLAINS. VERY MOIST AIR MASS IN PLACE OVER SOUTH CENTRAL AND SOUTHWEST NORTH DAKOTA WITH DEW POINTS APPROACHING 70 F. && .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... BROAD WESTERN TROUGH WITH STRONG RIDGING OVER NORTHERN PLAINS. VERY MOIST CAPPED ATMOSPHERE OVER WESTERN AND CENTRAL NORTH DAKOTA WAITING FOR LIFT AND COOLING ALOFT FROM SHORTWAVE CURRENTLY LIFTING FROM NEVADA/UTAH INTO WESTERN MONTANA. CONVECTION LOOKS TO START THIS EVENING ALONG FRONTAL ZONE OVER HIGHER TERRAIN AND MOVE NORTHEAST INTO VERY MOIST BOUNDARY LAYER. MUCAPES ON SPC MESOANALYSIS SHOW AROUND 5K JOULES. WRF 4KM/NAM/ AND ECMWF SHOW THIS CONVECTION MOVING THROUGH NORTHWEST TO NORTH CENTRAL NORTH DAKOTA OVERNIGHT WITH CONVECTION BEGINNING AGAIN TOMORROW AFTERNOON OVER EASTERN PORTIONS OF FORECAST AREA. MID LEVEL LOW MOVES NORTH OF INTERNATIONAL BORDER ON SUNDAY WITH COMMA HEAD PRECIPITATION WELL NORTH AND ALSO WELL EAST ALONG MORE PROGRESSIVE FRONTAL ZONE THAN PAST SEVERAL DAYS. MID LEVEL LOW OPENS AND MOVES EAST MONDAY WITH SURFACE HIGH PRESSURE BUILDING OVER NORTHERN PLAINS. RIDGING BUILDS OVER CANADIAN ROCKIES NEGATIVELY TILTED SOUTH THROUGH CENTRAL PLAINS WITH ZONAL TO NORTHWEST FLOW OVER FORECAST AREA. .LONG TERM...TUESDAY THROUGH FRIDAY... LONG TERM MODELS REMAIN IN GOOD AGREEMENT WITH THE OVERALL PATTERN. A BROAD/DIRTY RIDGE MOVES THROUGH NORTH DAKOTA TUESDAY. A LEADING SHORTWAVE EJECTING FROM AN SHORTWAVE TROUGH IN THE INTER MOUNTAIN WEST PASSES THROUGH. THIS COULD GENERATE A SHOWER/THUNDERSTORM OVER WESTERN AND PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND HENCE HAVE MAINTAINED A SLIGHT CHANCE IN THE GRIDS. TUESDAY NIGHT THROUGH WEDNESDAY EVENING THE AFOREMENTIONED INTER MOUNTAIN WEST TROUGH MOVES THROUGH NORTH DAKOTA WHICH BRINGS A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA. BROAD RIDGING THEN DEVELOPS AGAIN THURSDAY. ANOTHER SHORTWAVE LOOKS TO MOVE THROUGH THE RIDGE FRIDAY AND FRIDAY NIGHT. THE ECMWF IS MORE AGGRESSIVE WHILE THE GFS TRIES TO DEFLECT MOST OF THE ENERGY NORTH ACROSS THE BORDER. TEMPERATURES WILL SLOWLY MODERATE THROUGH THE LONG TERM PERIOD. && .AVIATION... LOW PRESSURE OVER NORTHWESTERN SOUTH DAKOTA WILL BEGIN MOVING NORTHEAST TONIGHT DRAGGING A COLD FRONT ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH EARLY SATURDAY MORNING. IN DOING SO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THE FRONT. SOME THUNDERSTORMS MAY POSSIBLY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO. PRIOR TO THE POTENTIAL SEVERE WEATHER...KI SN WILL REMAIN ON THE COOL AND MOIST SIDE OF THE FRONT WHICH WILL CONTINUE RESULTING IN SOME FOG AND LIGHT SHOWERS THROUGH EARLY EVENING. MVFR TO IFR CEILINGS WILL CONTINUE AT KISN UNTIL THE COLD FRONT MOVES THROUGH AND LIFTS THE CEILINGS TO MVFR/LOW VFR AROUND 02Z SAT. IFR CEILINGS ARE THEN LIKELY AFTER THE COLD FRONT MOVES THROUGH...AFTER 06Z THROUGH 18Z SATURDAY. WITH THE EXCEPTION OF KJMS...KMOT/KDIK/KBIS ARE EXPECTED TO EXPERIENCE SOME MVFR/IFR CEILINGS FOR A COUPLE HOURS AS THE COLD FRONT PASSES. KJMS SHOULD REMAIN VFR THROUGH 18Z SATURDAY. && .HYDROLOGY... WITH RECENT HEAVY RAINS OVER THE SOURIS RIVER BASIN THE LAST FEW DAYS...RIVER LEVELS AT TOWNER AND BANTRY ARE RISING. FOR THE SOURIS RIVER NEAR TOWNER...THE RIVER LEVEL MAY REACH FLOOD STAGE BY LATE TUESDAY OF NEXT WEEK. THE RIVER LEVEL NEAR BANTRY SHOULD REMAIN JUST BELOW FLOOD STAGE. HOWEVER...THIS ALL DEPENDS ON HOW MUCH ADDITIONAL RAINFALL IS GENERATED BY THE SHOWERS AND THUNDERSTORMS TONIGHT THROUGH SATURDAY. FOR THE MISSOURI RIVER NEAR WILLISTON THE CURRENT RIVER LEVEL IS JUST BELOW FLOOD STAGE AND IS FORECAST TO SLOWLY FALL THROUGH THE WEEKEND. MINOR FLOODING CONTINUES AT THE JAMES RIVER NEAR LUDDEN WITH A FORECAST RISE TO MODERATE FLOODING BY MONDAY OF NEXT WEEK. REISSUED FLASH FLOOD WATCH FOR NORTHWEST AND NORTHCENTRAL WITH GOOD CHANCES LARGE CONVECTIVE COMPLEX DEVELOPING OVERNIGHT AND MOVING ACROSS ALREADY SATURATED SOILS OF WEST CENTRAL TO NORTH CENTRAL NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NDZ001>005- 009>012-017. && HW/CH/KS
Hazardous weather outlook, May 28, 11:08 PM MDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1208 AM CDT SAT MAY 29 2010 NDZ001>005-009>012-017-300515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-MCKENZIE- 1208 AM CDT SAT MAY 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH SATURDAY MORNING. THUNDERSTORMS ARE LIKELY TONIGHT AND INTO SATURDAY MORNING...SOME POSSIBLY SEVERE. HEAVY RAINS OVER THE PAST FEW DAYS...COMBINED WITH A PERSISTENT MOIST WEATHER PATTERN...WILL BRING THE POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING OVER NORTHWEST NORTH DAKOTA TONIGHT AND SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ013-019>023-025-034>037-042-045>048-050-051-300515- PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH- KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ018-031>033-040-041-043-044-300515- DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 1208 AM CDT SAT MAY 29 2010 /1108 PM MDT FRI MAY 28 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY...SOME POSSIBLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:54 AM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 66 min |
| May 29, 1:30 AM MDT | Flash Flood Warning | BIS | Golden Valley, McKenzie | 5 hr |
| May 29, 2:09 AM MDT | Severe Thunderstorm Warning | BIS | Williams | 66 min |
| May 29, 2:17 AM MDT | Flash Flood Warning | BIS | McKenzie, Williams | 4 hr |
| May 29, 2:40 AM MDT | Severe Thunderstorm Warning | BIS | Divide | 65 min |
| May 29, 2:56 AM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 64 min |
| May 29, 3:22 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 38 min |
| May 29, 3:52 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 38 min |
| May 29, 4:41 AM MDT | Flash Flood Warning | BIS | McKenzie, Mountrail | 4 hr |
| May 29, 5:01 AM MDT | Flash Flood Warning | BIS | Bottineau, Renville, Ward | 4 hr |
| May 29, 5:16 AM MDT | Severe Thunderstorm Warning | BIS | Rolette | 29 min |
| May 29, 5:27 AM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Renville, Ward | 48 min |
| May 29, 5:58 AM MDT | Flash Flood Warning | BIS | Renville, Ward | 4 hr |
| May 29, 6:14 AM MDT | Severe Thunderstorm Warning | BIS | Renville | 61 min |
| May 29, 10:26 AM MDT | Severe Thunderstorm Warning | BIS | Renville | 34 min |
| May 29, 10:50 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Ward | 40 min |
| May 29, 11:05 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail, Renville, Ward | 55 min |
| May 29, 11:55 AM MDT | River Flood Warning | BIS | Williams | 27 hr |
| May 29, 11:59 AM MDT | Flash Flood Warning | BIS | Bottineau, Mountrail, Renville, Ward | 6 hr |
| May 29, 5:21 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 21 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.